Successful Insulin and Lipid Rescue Therapy for Verapamil Overdose

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: MON 281-289-Endocrine Healthcare Delivery, Education & Outcomes
Clinical
Monday, June 17, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board MON-287
Namitha Bhat*1, Aparna Kadambi1 and Monica G D Schwarcz2
1New York Medical College, Valhalla, NY, 2New York Medical College, valhalla, NY
Background:

Insulin use extends beyond the treatment of hyperglycemia and has proven to be a valuable tool in cardiac drug toxicity. Verapamil, a calcium channel blocker, can be fatal in overdose resulting in multiorgan failure. There is no antidote and management is largely supportive to counteract the effects of the drug. We present a unique case of verapamil overdose with complete recovery after hyperinsulinemic therapy and lipid therapy.

Case:

A 51 year old female overdosed on 14.4 gm of verapamil extended release in a suicide attempt. She was brought to our facility with severe hypotension and required vasopressors. Her course was complicated by respiratory failure, complete heart block and renal failure mandating hemodialysis. She was then started on high dose insulin therapy with dextrose and intravenous lipid emulsion therapy on the third day of hospitalization. Within 12 hours, the patient’s lactate levels dropped from 8.3mmol/L to 1.3mmol/L and her pressor requirements decreased. Within 24 hours she was off vasopressors and within the next 2-3 days she was extubated and off hemodialysis.

Conclusion:

Although there is no specific antidote for verapamil toxicity, hyperinsulinemic euglycemic therapy and intravenous fat emulsion therapy can be successfully used to counteract the effects of the drug. Insulin antagonizes the effects of verapamil by improving cardiac contractility, promoting glucose utilization by the stressed myocardium and activating the rate limiting enzymes in aerobic metabolism. Intravenous lipid helps to sequester the lipophilic drug and promotes its excretion. This case demonstrates that early use of these two agents may expedite recovery in patients with significant hemodynamic compromise after verapamil overdose.

Nothing to Disclose: NB, AK, MGDS

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm